Wisconsin, 2005

Damaging Winds in Wisconsin, June 27, 2005

June 27, 2005 · NWS GRB · 4 events in 2 counties and zones

A line of thunderstorms ahead of an approaching low pressure system downed trees as it moved through north central Wisconsin. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of thunderstorms ahead of an approaching low pressure system downed trees as it moved through north central Wisconsin. Numerous large pine trees, more than a foot in diameter, were toppled at Manitowish Waters (Vilas co.). Trees blown over by the storms blocked roads around Minocqua and Willow Reservoir in Oneida county and more trees were downed in Vilas county in the Arbor Vitae, Boulder Junction and Land O Lakes areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 27, 1:00 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 27, 1:00 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
200 PM CDT MON JUN 27 2005

.SHORT TERM...TONIGHT/TUESDAY.  SEVERE POTENTIAL TONIGHT AND PCPN CHCS
FOR TUESDAY THE MAIN CHALLENGES.  VERY WARM HUMID UNSTABLE AIRMASS OVER
THE REGION WILL PROVIDE THE FUEL FOR APPROACHING FRONTAL BOUNDARY WHICH
IS OVER CENTRAL MINNESOTA EARLY THIS AFTERNOON.  THIS BOUNDARY IS
PROGGED TO MOVE INTO THE FORECAST AREA OVERNIGHT.   ISOLATED CONVECTION
IS ALREADY OCCURING OVER PARTS OF CENTRAL WISCONSIN BUT AS OF 19Z
STRUGGLING TO MAINTAIN DEVELOPMENT.  THE LAKE BREEZE IS ALSO QUIET SO
FAR THIS AFTERNOON AS WELL...CONVERGENCE APPEARS TO BE WEAK.  WATCHES
HAVE ALREADY BEEN POSTED FOR AREAS TO THE WEST NEAR THE FRONT...WITH A
WATCH POSSIBLE LATER THIS AFTERNOON OVER MORE OF WISCONSIN.  FREEZING
LEVEL AND WET BULB TEMP FAIRLY HIGH...WOULD EXPECT MAIN THREAT TO BE
DAMAGING WINDS IF STORMS DEVELOP.

THE MODELS DIVERT ON SOLUTIONS FOR PCPN CHCS FOR TUESDAY DUE TO LOCATION
OF THE BOUNDARY AND UPPER SHORTWAVES IN THE WESTERLY FLOW ALOFT.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. FORECAST FOCUS CONTINUES

TO BE ON PRECIPITATION CHANCES THROUGH THE PERIOD.

LATEST MODELS ARE PRETTY INCONSISTANT IN HANDLING THE LOW PRESSURE
SYSTEM AND ASSOCIATED PRECIPITATION WEDNESDAY AND THURSDAY. THE NAM
MODEL IS THE QUICKEST OF ALL MODELS IN PUSHING THE LOW AND COLD FRONT
THRU THE AREA BY WEDNESDAY EVENING. THE CANADIAN AND ECMWF ON THE OTHER
HAND DO NOT BRING THE FRONT THRU UNTIL LATE IN THE DAY ON THURSDAY.
GIVEN THE MODEL UNCERTAINTIES WILL LEAVE PRECIPITATION IN ALL OF THESE
PERIODS AND LEAN TOWARDS THE SLOWER SOLUTION.

HIGH PRESSURE WILL BUILD INTO THE AREA FRIDAY AND SATURDAY WITH DRIER
AND LESS HUMID AIR. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE AREA
SATURDAY NIGHT WITH THE CHANCE FOR THUNDERSTORMS THRU MONDAY. ALTHOUGH
THE NEW GFS AND CANADIAN MODELS HINT AT A DRY MONDAY WITH UNCERTAINTY
THAT FAR OUT WILL LEAVE PRECIP IN THAT DAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TDH/KURIMSKI
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 27, 11:15 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT MON JUN 27 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
INTO TONIGHT OVER ENTIRE AREA.  WITH AN UNSTABLE AIR MASS IN PLACE OVER
THE GREAT LAKES REGION...A COLD FRONT APPROACHING FROM THE WEST WILL
HELP DEVELOP THUNDERSTORMS OVER MINNESOTA BEFORE TRACKING INTO
WISCONSIN.  THE MAIN THREAT WILL BE DAMAGING WINDS.  ISOLATED STORMS MAY
DEVELOP AHEAD OF THE FRONT LATER THIS AFTERNOON OVER NORTHCENTRAL AND
PARTS OF CENTRAL WISCONSIN.  AN ISOLATED THUNDERSTORM MAY ALSO DEVELOP
THIS AFTERNOON ALONG THE LAKE BREEZE OVER MANITOWOC...KEWAUNEE AND DOOR
COUNTIES.

A HOT AFTERNOON WILL OCCUR OVER LOCATIONS AWAY FROM THE BAY AND LAKE.
TEMPERATURES WILL CLIMB INTO THE LOWER TO MIDDLE 90S. THE COMBINATION OF
THE HEAT AND HUMIDITY WILL CAUSE THE HEAT INDEX TO RISE INTO THE 95 TO
100 DEGREE RANGE THIS AFTERNOON. A FEW LOCATIONS ACROSS CENTRAL
WISCONSIN MAY EXPERIENCE HEAT INDEX READINGS A FEW DEGREES ABOVE 100
DEGREES FOR A FEW HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY

MORE THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY...AND THEN
AGAIN ON SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
WEDNESDAY OVER THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND INTO TONIGHT.

LMZ521-522-541>543-564-281100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1215 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
INTO TONIGHT OVER ENTIRE AREA.  WITH AN UNSTABLE AIR MASS IN PLACE OVER
THE GREAT LAKES REGION...A COLD FRONT APPROACHING FROM THE WEST WILL
HELP DEVELOP THUNDERSTORMS OVER MINNESOTA BEFORE TRACKING INTO
WISCONSIN.  THE MAIN THREAT WILL BE DAMAGING WINDS.  ISOLATED STORMS MAY
DEVELOP AHEAD OF THE FRONT LATER THIS AFTERNOON OVER NORTHCENTRAL AND
PARTS OF CENTRAL WISCONSIN.  AN ISOLATED THUNDERSTORM MAY ALSO DEVELOP
THIS AFTERNOON ALONG THE LAKE BREEZE OVER MANITOWOC...KEWAUNEE AND DOOR
COUNTIES.  FREQUENT CLOUD TO WATER LIGHTNING STRIKES CAN ALSO BE
EXPECTED WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY

MORE THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY...AND THEN
AGAIN ON SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
WEDNESDAY OVER THE ENTIRE AREA.

TDH
WEATHER.GOV/GREENBAY

The radar

The Marquette radar (KMQT), 185 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
June 27, 2:45 PM CST
Where
Vilas County, Manitowish Waters
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.133, -89.883

Thunderstorm Wind, Oneida

When
June 27, 3:20 PM CST
Where
Oneida County, Minocqua
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.867, -89.700

Thunderstorm Wind, Vilas

When
June 27, 3:30 PM CST
Where
Vilas County, Arbor Vitae
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -89.650

Thunderstorm Wind, Vilas

When
June 27, 3:45 PM CST
Where
Vilas County, 1 mi S of Land O Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.117, -89.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458344, 5458345, 5458346, 5458392.